Texas, 2013

Hail and Damaging Wind in Texas, May 28, 2013

May 28, 2013 · NWS LUB · 10 events in 1 county or zone

A long-lived discrete supercell thunderstorm developed ahead of a dryline and approaching shortwave trough during the mid to late afternoon in Parmer County. Steady northward moisture advection kept this storm and associated dryline confined to the far southwest Texas Panhandle before the upper trough pushed it farther north in the Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A long-lived discrete supercell thunderstorm developed ahead of a dryline and approaching shortwave trough during the mid to late afternoon in Parmer County. Steady northward moisture advection kept this storm and associated dryline confined to the far southwest Texas Panhandle before the upper trough pushed it farther north in the Panhandle. Large hail up to tennis ball size, wind gusts to 60 mph, and brief lowerings in the form of funnel clouds and wall clouds were reported with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 28, 2:16 PM CST, 21 minutes earlier.

Area forecast discussion, May 28, 2:16 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
316 PM CDT TUE MAY 28 2013

.SHORT TERM...
DEEPENING SURFACE TROUGH EXTENDING FROM SOUTHEAST COLORADO INTO
EASTERN NEW MEXICO HAS KEPT WINDS BACKED THIS AFTERNOON AND MOISTURE
IN PLACE ACROSS MUCH OF THE CAPROCK. AS OF 245 PM...A TOWERING
CUMULUS FIELD WAS DEVELOPING FROM SOUTHWEST KANSAS SOUTHWESTWARD TO
NEAR TATUM NM. THIS WAS IN RESPONSE TO A BACKED UP DRYLINE OWING TO
LOW LEVEL MOISTURE ADVECTION FROM THE SOUTH. DEWPOINTS WERE IN THE
UPPER 50S TO MID 60S ACROSS MOST OF THE AREA WITH TEMPERATURES
RANGING FROM THE MID TO UPPER 80S AND APPROACHING 90 NORTHWEST WHERE
INSOLATION WAS OCCURRING...TO MID 70S SOUTHEAST UNDERNEATH ABUNDANT
CLOUD COVER. A SHORTWAVE TROUGH WAS PUSHING INTO EASTERN
ARIZONA...PROVIDING THE FOCUS FOR DEEP LAYER ASCENT.

CONVECTION WILL PERSIST INTO THIS EVENING ACROSS MUCH OF THE AREA AS
THE LOW LEVEL JET DEVELOPS. THIS FEATURE MAY INTENSIFY ONGOING
STORMS AS IT PROVIDES AN ENHANCED SOURCE OF STORM RELATIVE INFLOW.
LOW LEVEL SHEAR WILL ALSO INCREASE AND PRODUCE A NARROW WINDOW FOR A
TORNADO THREAT. HOWEVER...LARGE HAIL TO TENNIS BALL SIZE ALONG WITH
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE PRIMARY THREATS
ALONG WITH CLOUD TO GROUND LIGHTNING STRIKES.

A LULL IN ACTIVITY SHOULD TAKE PLACE OVERNIGHT INTO WEDNESDAY
MORNING AS INSTABILITY DECREASES. THE AFOREMENTIONED UPPER TROUGH
WILL PROGRESS TOWARD THE REGION AND RESIDE OVERHEAD TOMORROW
AFTERNOON...LIMITING CONVECTIVE COVERAGE TOWARD THE EASTERN ZONES
ALONG AND AHEAD OF THE DRYLINE. SHEAR VECTORS PERPENDICULAR TO THE
DRYLINE WILL PROMOTE DISCRETE CELLS BEFORE LARGER SCALE FORCING
PROMOTES A MORE LINEAR MODE.

&&

.LONG TERM...
AS HINTED IN THE SHORT TERM DISCUSSION ABOVE...ANOTHER DAY OF
SEVERE WEATHER WILL BE POSSIBLE TOMORROW...AS THE BROAD NEGATIVELY
TILTED UA TROUGH TRANSLATES EAST ACROSS THE ROCKIES TO ACROSS THE
SOUTHERN PLAINS THUS SHARPENING SW FLOW ALOFT. A DRYLINE SETTING
UP NEAR INTERSTATE 27 DURING THE LATE AFTN HOURS WILL SERVE AS THE
MESOCALE FOCUS FOR CI...WHILST THE SOUTHERN PERIPHERY OF THE
AFOREMENTIONED UA TROUGH COMMENCES TO MOVE ACROSS THE REGION THUS
AIDING IN LARGE SCALE ASCENT. 1.5-2.5 KJ/KG SFC-BASED CAPE
COMBINED WITH SHALLOW STEEPENING LAPSE RATES ALONG AND EAST OF THE
DRYLINE AND VEERING WIND PROFILES SUGGEST THE POTENTIAL FOR
SUPERCELL STORMS AND HENCE LARGE HAIL...DAMAGING WINDS AND PERHAPS
AN ISOLATED TORNADO THREAT BEING POSSIBLE THROUGH THE EVENING
HOURS. LATE WED NIGHT/EARLY THU MORNING...MODELS DIFFER WITH
REGARD WITH HOW THE DRYLINE BEHAVES...AS THE NAM SHOWS THE DRYLINE
RETREATING TO NEAR THE TEXAS/NEW MEXICO BORDER VERSUS THE GFS
MAINTAINING THE DRYLINE ACROSS ERN LOCALES /STRONGER WRLY WINDS ON
THE CAPROCK/. WILL LEAN TOWARDS THE FORMER MODEL...AS THAT IS HOW
THE DRYLINE TYPICALLY BEHAVES. WILL THEREFORE DROP POPS TO SLIGHT
CHANCE ACROSS THE FAR ROLLING PLAINS BY 30/06Z.

QUIETER WX IS EXPECTED THU-FRI AS INCREASING HEIGHT FIELDS...NEAR
ZONAL FLOW ALOFT AND INCREASING SUBSIDENCE /DRY LOW TO MID LEVELS/
ENSUES. THIS OF COURSE SUGGESTS THAT THE DRYLINE WILL BE MORE OR
LESS ACROSS THE ROLLING PLAINS...THEREFORE ENVELOPING THE REGION
WITH DEWPOINTS IN THE 20-40 DEGREE RANGE. COULD SEE STORMS
DEVELOP JUST EAST OF THE CWA NEAREST TO THE BEST MOISTURE AXIS.
TEMPS WILL WARM INTO THE MID TO UPPER 90S WHICH IS SOME 10 DEGREES
ABOVE NORM. ONLY POSSIBLE WX CONCERN WOULD BE ELEVATED FIRE WEATHER
CONDITIONS...PARTICULARLY ON THE CAPROCK THU AND FRI AFTN DUE TO
ABOVE NORM TEMPS...SLIGHTLY BREEZY WSW WINDS AND RHS AOA 10
PERCENT. SEE THE FIRE WEATHER DISCUSSION BELOW FOR FURTHER
INFORMATION. FRI NIGHT/SAT MORNING LOW LEVEL MOISTURE WILL MAKE A
RETURN COURTESY OF A 30-40 KT LLJ. CONCURRENTLY...A BROAD UA LOW
ACROSS THE HIGH/CENTRAL PLAINS WILL SEND DOWN A COLD FRONT WITH
MODELS HINTING AT THE POTENTIAL FOR MODERATE RAINFALL /PWATS AOA
1.00 INCH/ ACROSS THE FAR SRN LOCALES AND PERMIAN BASIN AREAS SAT
AFTN- EARLY SUN AFTN. WILL CONTINUE SLIGHT CHANCE POPS ACROSS THE
SAID AREAS. THE ANTICIPATED CLOUD COVER WILL PROMOTE COOLER TEMPS
FOR THE WEEKEND /80S/.

THEREAFTER...UA RIDGING WILL DOMINATE THE SOUTHERN PLAINS EARLY NEXT
WEEK AND AID TO WARM TEMPS BACK INTO THE 90S. THE DRYLINE IS
ANTICIPATED TO BE ACROSS ERN NEW MEXICO WHILST THE NOCTURNAL LLJ
RAMPING UP TO 30-35 KTS...PROMOTES THE TRANSPORT OF LOW LEVEL
MOISTURE. AN EMBEDDED IMPULSE ROUNDING THE SAID RIDGE WILL MOVE
ACROSS THE REGION SUN NIGHT/MON MORNING. WITH LOW LEVEL MOISTURE IN
PLACE...THE DEVELOPMENT OF SCATTERED TO WIDESPREAD SHOWERS AND
THUNDERSTORMS IS BEING SHOWN VIA LONG TERM SOLUTIONS. 10 PERCENT
POPS APPEAR VALID ATTM...BUT WILL NEED TO SEE IF LATER MODEL RUNS
ARE PERSISTENT WITH THIS SIGNAL. IF SO...MENTIONABLE POPS MAY BE
WARRANTED.

&&

.FIRE WEATHER...
ELEVATED TO CRITICAL CONDITIONS WILL OCCUR WEDNESDAY AS DEEP MIXING
TAKES PLACE BEHIND THE DRYLINE...MAINLY WEST OF THE INTERSTATE 27/US
87 CORRIDOR. RELATIVE HUMIDITIES WILL DROP TO 10 TO 15 PERCENT WITH
SOUTHWEST WINDS INCREASING TO 20 TO 25 MPH. THE FIRE WEATHER THREAT
MAY BE ENHANCED FROM ANY LIGHTNING ASSOCIATED WITH NEARBY
THUNDERSTORMS.

ELEVATED TO CRITICAL CONDITIONS MAY ALSO EXIST ON THE CAPROCK
THURSDAY AND FRIDAY...AS TEMPS WARM TO 5-10 DEGREES ABOVE
NORM AND RHS DROP TO AOA 10 PERCENT. ONLY MITIGATING FACTOR WILL
BE 20-FOOT WSW WIND SPEEDS AS THEY ARE ANTICIPATED TO BE ONLY IN
THE 10-15 MPH RANGE. A FIRE WEATHER MENTION IS HIGHLIGHTED IN THE
HAZARDOUS WEATHER OUTLOOK ATTM...HOWEVER ADDITIONAL HIGHLIGHTS MAY
BE WARRANTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  92  57  92  58 /  20  10   0   0   0
TULIA         67  89  58  92  59 /  30  20  10   0   0
PLAINVIEW     67  90  60  94  62 /  30  20  10   0   0
LEVELLAND     68  93  61  94  63 /  30  10  10   0   0
LUBBOCK       68  92  64  96  65 /  40  20  10   0   0
DENVER CITY   68  93  62  95  63 /  30  10   0   0   0
BROWNFIELD    69  93  63  95  62 /  30  10  10   0   0
CHILDRESS     69  86  66  97  67 /  40  40  30  10  10
SPUR          69  87  65  96  66 /  40  30  20  10  10
ASPERMONT     71  87  69  96  69 /  40  40  30  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/29
Hazardous weather outlook, May 28, 10:15 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1115 AM CDT TUE MAY 28 2013

TXZ021>044-291615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1115 AM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH THE EVENING HOURS. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A LINE FROM SWISHER TO TERRY COUNTY BY EARLY TO MID
AFTERNOON...AND WILL MOVE TOWARDS THE EAST NORTHEAST INTO THE
ROLLING PLAINS UPON DEVELOPMENT. ANY THUNDERSTORMS THAT DO BECOME
ORGANIZED WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL TO THE SIZE
OF TENNIS BALLS... IN ADDITION TO DAMAGING STRAIGHT LINE WINDS IN
EXCESS OF 60 MPH. AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE AS
WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS WILL AGAIN BE EXPECTED ACROSS THE ROLLING
PLAINS WEDNESDAY AFTERNOON AND EARLY EVENING... INCLUDING
POTENTIALLY VERY LARGE HAIL... DAMAGING WINDS AND ISOLATED
TORNADOES. FARTHER WEST... ELEVATED TO NEAR CRITICAL FIRE WEATHER
CONDITIONS WILL LIKELY DEVELOP BY MID AFTERNOON WEDNESDAY AND
THURSDAY ACROSS PORTIONS OF THE SOUTH PLAINS AND SOUTHWESTERN
TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 28, 2:07 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
307 PM CDT TUE MAY 28 2013

TXZ021-027-282030-
BAILEY-PARMER-
307 PM CDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY  AND PARMER  COUNTIES...

AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF MULESHOE...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3425 10297 3444 10284 3435 10253 3431 10257
      3431 10261 3428 10261 3414 10276
TIME...MOT...LOC 2007Z 226DEG 16KT 3425 10281

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Parmer

When
May 28, 2:37 PM CST
Where
Parmer County, 0.89 mi NE of Friona
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.640, -102.720

An NWS COOP observer estimated a brief period of quarter size hail. No damage was reported.

Hail, Parmer

When
May 28, 2:45 PM CST
Where
Parmer County, 7.44 mi W of Lazbuddie
Measured
1 in hail
Reported by
Public
Coordinates
34.390, -102.750

The public estimated quarter size hail eight miles west of Lazbuddie. No damage was reported.

Hail, Parmer

When
May 28, 3:19 PM CST
Where
Parmer County, 4.48 mi SSE of Hub
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
34.470, -102.720

An off-duty NWS employee estimated 1.25 inch diameter hail 12 miles south of Friona. No damage was observed.

Hail, Parmer

When
May 28, 3:25 PM CST
Where
Parmer County, 0.57 mi E of Bovina
Measured
1 in hail
Reported by
County Official
Coordinates
34.520, -102.890

A city official in Bovina estimated pea to quarter size hail. No damage was reported.

Thunderstorm Wind, Parmer

When
May 28, 3:30 PM CST to 3:40 PM CST
Where
Parmer County, 1.33 mi WNW of Friona Benger Arpk
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.660, -102.700

A Texas Tech University West Texas Mesonet site located two miles northeast of Friona measured two separate severe wind gusts. The first was 58 mph at 1530 CST and the second of 60 mph occurred at 1540 CST.

Hail, Parmer

When
May 28, 3:34 PM CST
Where
Parmer County, 6.71 mi WNW of Lazbuddie
Measured
2.21 in hail
Reported by
Storm Chaser
Coordinates
34.415, -102.730

A storm chaser measured 2.21 inch diameter hail 12 miles north of Muleshoe. No reports of damage were received.

Hail, Parmer

When
May 28, 3:44 PM CST
Where
Parmer County, 0.89 mi NE of Friona
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.640, -102.720

Volunteers from the Friona Fire Department estimated quarter size hail. No damage was reported.

Hail, Parmer

When
May 28, 4:09 PM CST to 4:26 PM CST
Where
Parmer County, 0.89 mi NE of Friona to 1.84 mi ESE of Friona Benger Arpk
Measured
1.75 in hail
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.640, -102.720

Multiple reports of large hail ranging from quarter size to golf ball size were received from Friona to about four miles east of Friona between 1609 and 1626 CST. Minor damage to vehicles and homes in Friona was common. The extent of damage to area crops, particularly young corn, was unknown.

Hail, Parmer

When
May 28, 4:57 PM CST
Where
Parmer County, 13.79 mi NW of Parmerton
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
34.720, -102.980

After the first round of severe thunderstorms drifted northeast of Friona and dissipated, the retreating dryline ignited a more robust supercell thunderstorm near Rhea. This storm produce very large hail to tennis ball size four miles north-northwest of Rhea, reported by the local volunteer fire department. Damage from the hail was unknown. Shortly after crossing into Deaf Smith County, this supercell produced a tornado followed by more instances of very large hail.

Hail, Parmer

When
May 28, 5:15 PM CST to 5:21 PM CST
Where
Parmer County, 10.12 mi NW of Parmerton
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.670, -102.950

The Rhea fire department estimated golf ball size hail, lasting around six minutes. Damage, if any, was unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443282, 443283, 443284, 443285, 443290, 443287, 443289, 443293, 443298, 443299.